Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Tapering Of Prednisone And My Own Prednisone Battle

Posted Sep 01 2010 12:00am

Hi there everyone.

Tapering off of Prednisone is a pretty complicated subject in my opinion because of some of the different ways of doing it.

Just the other day I received something from someone who may no longer be  a Facebook member as to an article that she had found on tapering ( weaning ) off of Prednisone…

I read this article last week and found it interesting so am passing along.  I know many of us are on a maintenance dose of Prednisone and are okay with this but for those that would like to be off of it I think this way of tapering may make it possible.  I am down to 3 mg now and the way I did it was like this:

- Above 5 mg I would drop by 2.5 mg when my body completely adjusted to the change in dose.  Sometimes this would take over a month but I wouldn’t budge until I felt one hundred percent back to normal.  Meaning, I had no night sweats, no fevers, no need for allergy pills, no need for TUMS, no pain in my joints, no muscle pain, no numbness, no mucus, etc. etc.  Long battle but my dose did get lower with time.

- Less than 5 mg I would only drop .5 mg and never did it completely from day to day.  I would go 5 mg one day with 4.5 mg every other day.  When I adjusted to that I would then move the 5 mg to every third day and keep doing this until eventually the 5 mg was so spaced out I didn’t need it anymore.  I continued this with every dose.  When I was physically okay on all aspects at the 4.5 I would start with the 4.5 mg and 4 mg every other day alternating and continue until I was completely on 4 mg.
This pattern has worked for me but has been such a lengthy process that I started doing the taper as directed in this article……….I hope this email finds you well and at peace with what this life has given us.”

Here is a different and more basic approach to the taper process…

Weaning from a high dose of prednisone to a moderate dose can be accomplished fairly quickly and safely. If symptoms allow, it is suggested that every two weeks the total daily dose be reduced by half until 20mg per day is reached.

At 20mg per day, the body (adrenal cortex) must begin to produce it s own cortisol again and the weaning process needs to go slower to minimize withdrawal symptoms and to avoid dangerous repercussions related to a lack of natural cortisol. Begin your reductions now with the PM dose, keeping the morning dose the same. Ask your doctor for a variety of tablet sizes to facilitate the fractional dosing weaning process.

The following schedule should allow for the safe return of adrenal cortex functioning:

You are now taking 10mg in the morning and 10mg in the late afternoon.

Every 5-7 days, decrease the PM dose by 2.5mg. When the PM dose is zero, divide the morning dose in half again (you will be taking 5mg in the morning and 5mg in the late afternoon) and continue decreasing the PM dose by 2.5mg every 5-7 days until you have reached 5mg per day.

When you have reached this milestone of 5mg per day, you must proceed more slowly. At this point you need your own adrenal glands to be producing natural cortisol, as the prednisone tablets no longer are providing enough corticosteroid to keep your body functioning properly.

At 5mg per day, it is usually advisable to reduce by only � mg at a time, remaining at each new dose level for periods up to a month if symptoms dictate.

Take 2.5mg in the morning and 2.5mg in the PM. Decrease the PM dose by � mg. every one to four weeks, depending on symptoms. When the PM dose is zero, split the morning dose in half again and continue decreasing the PM dose by � mg. as symptoms allow. Repeat the process until you aren’t taking any prednisone.

If prednisone is decreased too quickly below 15mg per day, the adrenal glands may not begin making their own hormones again fast enough to meet the body’s needs, and symptoms of adrenal insufficiency can result. This is especially true if you have taken prednisone for a very long time. Doc can measure the cortisol in your blood to make sure your own body has started to manufacture cortisol again.

Now there is even more that I could share here as far as comments that people have left on various forums as far as their experiences with the taper process in reference to areas such as Churg Strauss and Sarcoid, but that just may be for another post…personally I have been on a constant taper ever since I was placed on Prednisone better than two years ago.

Every time, I drop below a certain dosage ( usually 15mgs ) I start to have issues with issues with my asthma, sarcoid or whatever you want to call it, and I have also had problems with the CSS itself…regardless of the fact that my blood tests show that the markers they check for seem to be just fine ( excellent is the term that is used most of the time when talking about these markers ) as I sometimes feel weaker ( such as this morning ) and I seem to feel much more fatigued at the end of my work day, to the point that I just feel like I cannot do much of anything…at the very least not for at least an hour or so after I get home. I usually take a shower, and just sit down for a while and try to rest and relax.

Have a meal…that would be dinner, and after a little more rest…it’s time to try to accomplish something…tonight I’ve accomplished several little things including this article that your reading at the moment.

Last year, I had gotten down to just 5mgs of the dreaded pred, and a terrible asthma attack at my job ( yes that fragrance factory job! ) and wound up in the hospital for about a week.

Had I tapered too quickly?

Have I been on prednisone so long that I just cannot get off of it?

I guess this is all subjective on my part as I really do not have an answer to either of the above questions, but I can tell you that as I finish this article up it’s just about 10pm.

My limbs are achy, my nose is stuffed and congested with…well, go ahead and take a guess at just what I’m stuffed up with…when I blow my nose I can hear some of the fluid in my sinuses and ear canals.

I know that if I were to go to a past specialist or even my present pulmonary doctor the usual culprit will be blamed…allergies, although I know that’s a highly unlikely proper diagnosis.

I’m almost tempted to start calling that a ” medical crutch ” for the physician without another diagnosis to give

Okay, well I’m beat and there is a good book or something or other waiting for me to enjoy for the little bit of time I have left this evening so I’ll end this article right here but I will do a follow up with different people’s taper issues.

Lew


Post a comment
Write a comment:

Related Searches